Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 74, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2010, 9:08 PM CDT for Seward County, Stevens County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2010, 9:08 PM CDT (02:08 UTC)
- Expired
- May 31, 2010, 9:51 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 9:11 PM CDT | HAIL 0.88 | 3 Wsw Woods, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:05 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1525 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS53 KDDC 010208 SVRDDC KSC175-189-010300- /O.NEW.KDDC.SV.W.0074.100601T0208Z-100601T0300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 908 PM CDT MON MAY 31 2010 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS... SOUTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS... * UNTIL 1000 PM CDT * AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF WOODS...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WOODS... LIBERAL... HAYNE... MAINLY RURAL AREAS OF SOUTHEASTERN STEVENS AND SOUTHWESTERN SEWARD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3725 10119 3720 10080 3699 10079 3699 10138 TIME...MOT...LOC 0208Z 295DEG 22KT 3711 10117 WIND...HAIL <50MPH 1.00IN $$ WRIGHT
2 follow-up statements
471 WWUS53 KDDC 010235 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 935 PM CDT MON MAY 31 2010 KSC175-189-010300- /O.CON.KDDC.SV.W.0074.000000T0000Z-100601T0300Z/ STEVENS KS-SEWARD KS- 935 PM CDT MON MAY 31 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES UNTIL 1000 PM CDT... AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF LIBERAL...AND MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... LIBERAL... HAYNE... MAINLY RURAL AREAS OF SOUTHEASTERN STEVENS AND SOUTHWESTERN SEWARD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3700 10123 3722 10101 3720 10080 3699 10079 TIME...MOT...LOC 0234Z 292DEG 19KT 3706 10101 WIND...HAIL <50MPH 1.00IN $$ WRIGHT
129 WWUS53 KDDC 010251 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 951 PM CDT MON MAY 31 2010 KSC175-189-010300- /O.CAN.KDDC.SV.W.0074.000000T0000Z-100601T0300Z/ STEVENS KS-SEWARD KS- 951 PM CDT MON MAY 31 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3700 10123 3722 10101 3720 10080 3699 10079 TIME...MOT...LOC 0250Z 292DEG 19KT 3703 10091 $$ WRIGHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:36 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 31, 6:36 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 636 PM CDT MON MAY 31 2010 .UPDATE... .AVIATION... FOR THE 00Z TAFS...ONGOING CONVECTION OCCURRING OVER SE CO AND THE PANHANDLE OF TX/OK SHOULD REMAIN SOUTH OF KDDC AND KGCK EARLY TONIGHT BASED ON LOCATION OF THE SFC MOISTURE AXIS, STORM MOTION AND BETTER MID LVL INSTAB. STILL HOWEVER AM NOT COMPLETELY UNABLE TO RULE OUT A TSRA OR TWO MOVING INTO SW KS AFTER 03Z SO HAVE DECIDED TO KEEP A MENTION OF VCTS IN THE TAFS OF DDC AND GCK BETWEEN 3 AND 6Z. ST/FG POTENTIAL...ALL THE MODELS KEEP THE WINDS UP OVERNIGHT WITH THE LLVLS NOT AS MOIST AS THEY WERE EARLIER TODAY. WITH THIS IN MIND WIDESPREAD FOG/ST IS NOT EXPECTED BUT SOME MVFR VSBYS WILL STILL BE POSSIBLE FOR A SHORT PERIOD AROUND DAYBREAK. -RB && .PREV DISCUSSION... /ISSUED 308 PM CDT MON MAY 31 2010/ DISCUSSION... DAYS 1-2... CONVECTION WILL BE THE MAIN FORECAST CONCERN THROUGHOUT THE PERIOD. NEAR ZONAL FLOW WAS IN PLACE OVER THE NORTHERN AND CENTRAL PLAINS AS OF 12Z, WITH A 50-70 KT JET AT 250MB EXTENDING FROM CO INTO NEB/KS. FAIRLY GOOD MID AND LOW LEVEL MOISTURE HAS KEPT CENTRAL AND EASTERN PORTIONS OF THE CWA UNDER CLOUDS THROUGH THE MIDDLE OF THIS AFTERNOON, ALTHOUGH THEY ARE ON A DOWNWARD TREND. A STATIONARY BOUNDARY DOWN OVER OK AND THE TX PANHANDLE AT 15Z THIS MORNING HAS WEAKENED AND STARTED TO LIFT NORTH. SHORT FUSE COMPOSITE AND SPC MESO ANALYSIS SHOW 2500-3000 J/KG CAPE IN NORTHEASTERN NM AND SOUTHEASTERN CO, AND STORMS HAVE ALREADY STARTED TO DEVELOP IN THAT AREA AT 18-19Z. FURTHER EAST OVER KS, WE ARE STILL STRONGLY CAPPED, BUT THAT WILL BE CHANGING NEAR EHA/LBL OVER THE NEXT FEW HOURS AS DAYTIME HEATING CONTINUES. STORM MOTION SO FAR HAS BEEN VERY SLOW, WITH THE STORMS IN CO NOT MOVING MUCH FURTHER EASTWARD AT ALL. HOWEVER, STORM RELATIVE FLOW WILL PICK UP AFTER 00Z TONIGHT, SO THINK THAT THE GOING FORECAST OF STORMS MOVING INTO OUR SOUTHWESTERN COUNTIES THIS EVENING AND THEN FURTHER EASTWARD LATER ON STILL SEEMS REASONABLE. THIS FITS WITH THE NAM AND ECMWF SOLUTIONS, AND HAVE DISCOUNTED THE GFS AS IT SEEMS TO HAVE ONLY A SMALL AMOUNT OF QPF IN OUR NORTH. NAM HAS MUCAPE VALUES AROUND 2000 J/KG THIS EVENING, AND WITH THE LOW LEVEL JET KICKING IN, A SEVERE MCS WITH HAIL AND WIND WILL DEFINITELY BE A POSSIBILITY, MAINLY OVER OUR SOUTHERN COUNTIES. MADE ONLY A FEW MINOR TWEAKS TO OUR GOING POPS, AND WILL TAKE A SECOND LOOK AT RADAR TRENDS BEFORE PUBLISHING AND SENDING THEM OUT. LINGERING CLOUDS AND WARMING AIR MOVING IN BEHIND THE FRONT WILL HELP KEEP LOWS TONIGHT MORE MILD THAN LAST NIGHT, STAYING IN THE 60S. NEAR ZONAL FLOW WILL CONTINUE INTO TOMORROW, WITH A VERY WEAK SHORTWAVE APPROACHING THE NORTHERN PLAINS. THE FRONTAL BOUNDARY WILL BE OVER NORTHWESTERN KS, BUT THERE SHOULD BE A DRYLINE SOMEWHERE NEAR THE TROUGH AXIS IN OUR WESTERN COUNTIES. THERE SHOULD BE A DECENT AMOUNT OF SUNSHINE, AND WITH 850MB TEMPS IN THE UPPER 20S TO LOW 30S AND SOUTH WINDS PROVIDING PLENTY OF MIXING, HIGHS WILL BE WELL INTO THE 90S. 700MB TEMPS WILL ALSO BE ON A WARMING TREND, GETTING INTO THE 12-15 C RANGE. MODEL SOUNDINGS HAVE 1500-2000 J/KG NEAR THE DRYLINE, AND THERE SEEMS TO BE SOME DECENT UVV WITH THE WEAK SHORTWAVE COMING OUT. THUS, INCLUDED SOME LOW POPS FOR OUR WEST TUESDAY AFTERNOON AND EVENING JUST IN CASE SOMETHING ISOLATED GOES UP ALONG THE DRYLINE. MORE WIDESPREAD CONVECTION WILL BE TO OUR NORTH TUESDAY NIGHT, WITH SOME CLIPPING OF OUR NORTHERN COUNTIES POSSIBLE. LOWS TUESDAY NIGHT WILL AGAIN BE FAIRLY MILD WITH MOIST DEWPOINTS AND SOME MIXING, SO READINGS SHOULD STAY IN THE 60S TO LOW 70S. ANOTHER UPPER SHORTWAVE TROUGH WILL BEGIN TO STRENGTHEN AS IT MOVES TOWARDS THE PLAINS ON WEDNESDAY. THE BULK OF THE SYNOPTIC SCALE LIFT WITH THIS FEATURE WILL BE TO OUR NORTH. HOWEVER, IT SHOULD HELP PUSH A COLD FRONT BACK DOWN INTO THE CWA DURING THE DAY ON WEDNESDAY. HIGHS WILL BE COOLER ACROSS ALL BUT OUR FAR SOUTHEASTERN COUNTIES, WITH READINGS BACK DOWN INTO THE 80S. CONVECTION COULD ALSO BEGIN TO DEVELOP ALONG THE BOUNDARY BY AFTERNOON, SO INCLUDED SOME POPS ACROSS OUR CENTRAL AND SOUTHERN CWA FOR THAT POSSIBILITY. DAYS 3-7... THE MEDIUM RANGE MODELS SHOW A ZONAL PATTERN OVER NORTH AMERICA WITH THE MAIN BELT OF WESTERLIES EXTENDING ACROSS THE NORTHERN CONUS. THIS TYPE OF PATTERN CAN BE CONDUCIVE TO REPEATED OPPORTUNITIES FOR THUNDERSTORMS THAT DEVELOP ALONG THE FRONT RANGE DURING THE AFTERNOON HOURS AND MOVE OUT ACROSS THE HIGH PLAINS INTO THE EVENING AND NIGHTTIME HOURS. HOWEVER...THE MODELS ARE NOT GOING TO DO A VERY GOOD JOB PICKING UP ON THESE EVENTS. THE ECMWF IS SHOWING A FEW FRONTAL PASSAGES AROUND FRIDAY NIGHT AND AGAIN ON SUNDAY NIGHT INTO MONDAY. WHILE THE TIMING OF THESE EVENTS IS OBVIOUSLY IN QUESTION WOULD LIKE TO HAVE SOME POPS IN THE FORECAST AROUND NEXT WEEKEND GIVEN THE POTENTIAL. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 97 67 87 / 60 10 10 20 GCK 61 96 65 85 / 50 20 20 20 EHA 60 94 62 86 / 50 20 20 20 LBL 64 96 65 87 / 60 20 20 20 HYS 64 96 66 83 / 30 10 20 20 P28 69 95 69 93 / 60 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 4:04 AM CDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 404 AM CDT MON MAY 31 2010 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 404 AM CDT MON MAY 31 2010 /304 AM MDT MON MAY 31 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A LARGE AREA OF THUNDERSTORMS ARE FORECAST TO DEVELOP IN SOUTHEASTERN COLORADO LATE THIS AFTERNOON AND MOVE INTO SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL UP TO QUARTER SIZE...DAMAGING WINDS GREATER THAN 60 MPH...ALONG WITH AREAS OF VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY LATE AFTERNOON IN THE PRATT TO COLDWATER AND MEDICINE LODGE AREAS...AND A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS FRIDAY AFTERNOON AND EVENING. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OR EARLY EVENING IN FAR SOUTHWEST KANSAS...THEN ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06/24
In the hours before
Special weather statement, May 31, 9:03 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT MON MAY 31 2010
KSZ085-086-010245-
SEWARD-STEVENS-
903 PM CDT MON MAY 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND
SOUTHWESTERN SEWARD COUNTIES...
AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUGOTON...MOVING SOUTHEAST
AT 25 MPH.
PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.
LAT...LON 3721 10132 3723 10101 3699 10087 3699 10140
3699 10141
TIME...MOT...LOC 0203Z 295DEG 22KT 3713 10121
WRIGHTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:03 PM CDT | Special Weather Statement | DDC | Stevens | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.